NWES 2017 SEASON
NWES PLAYOFFS: IT’S MONEY TIME!
As the September 16-17 Semi Finals at the Autodromo di Franciacorta, Italy approach, pressure is building on the NASCAR Whelen Euro Series teams and drivers to deliver in the most critical moment of season: the playoffs.
The European NASCAR Series will visit the 2.5-Km track located between Milan and the Garda Lake for the first time, adding even more unpredictability to an already exciting season. Amazing NASCAR action on track with four double-points awarding races will delight the Italian fans in an event also featuring touring car and supercross races, drifting and stunt shows, American cars and bikes meetings and much more.
ELITE 1 Division – Many top drivers, Only one Champion!
With just 87 points separating points leader Borja Garcia (#7 Racers Motorsport Ford Mustang) from 12th-placed Christophe Bouchut (#66 DF1 Racing Team Chevrolet SS) and maximum total of 384 points to be awarded in the playoffs, the race for the European NASCAR title is more open than ever.
Garcia will enter the first double-points event of 2017 leading the standings by 8 marks, his season strong of a career-high four wins and one pole position. The Spaniard never finished outside the top-10 and won at three of the four tracks making up the regular season, also giving his Italian Racers Motorsport team their first ELITE 1 win.
After a difficult season opener in Valencia, two-time NWES Champion Anthony Kumpen (#24 PK Carsport Chevrolet SS) steadily climbed back to position himself in second entering the playoffs, notching three wins and scoring two pole positions. The Belgian is almost in the same situation that led him to the title in 2016: he scored one more point than last year and the gap from the leaders is extremely narrow. Will he be able to win a record-tying third NWES title? There are plenty of contenders, beginning with two-time Junior Trophy winner Alon Day (#54 CAAL Racing Chevrolet SS), who sits third in points and earned himself the title of King Of Brands Hatch in June with one win on the Indy Circuit. The Israeli, who became the first NWES driver to race in the Monster Energy NASCAR Cup Series, looks poised to climb that missing step of the final podium after finishing second and third in his first two NASCAR seasons.
With the fourth place in the standings, Salvador Tineo Arroyo (#56 CAAL Racing Chevrolet SS) has been the most consistent of the many young talents moving up the NWES ranks to the ELITE 1 Division. The Spaniard, leading the Junior Trophy, is still hunting for his first podium finish but has been constantly improving race after race and precedes veteran Frederic Gabillon (#3 Tepac RDV Compétition Ford Mustang), who has not had the easiest first half of the season but is once again in contention for the final goal and always among the fastest drivers on track.
Four Junior Trophy contenders follow: former ELITE 2 Champions Gianmarco Ercoli (#9 Racers Motorsport Ford Mustang) and Stienes Longin (#11 PK Carsport Chevrolet SS) sit tied in sixth, 61 points behind Garcia and both have showed they are just a step away from winning at highest level of NASCAR in Europe, while Knauf Racing teammates Thomas Ferrando (#37 Knauf Racing Team Ford Mustang) and Wilfried Boucenna (#73 Knauf Racing Team Ford Mustang) are putting up a very strong season in the eighth and ninth spot, just ahead of Freddy Nordstrom (#44 CAAL Racing Chevrolet SS), who rounds out the top-10.
After being the runner-up in 2016, Marconi Abreu (#47 RDV Compétition Ford Mustang) leads the Challenger Trophy in 11th place with a solid 38 points on Dario Caso (#8 Racers Motorsport Ford Mustang) and 47 on Jerry De Weerdt (#78 Braxx Racing Ford Mustang).
NASCAR GP OF ITALY – Semi Finals
SCHEDULE (ALL TIMES ARE CET)
Friday, September 15
12:15 – 12:45 Elite 1 PRACTICE (30 min)
12:50 – 13:20 Elite 2 PRACTICE (30 min)
15:00 – 15:30 Elite 1 FINAL PRACTICE (30 min)
15:35 – 16:05 Elite 2 FINAL PRACTICE (30 min)
Saturday, September 16
10:00 – 10:08 Elite 1 QUALIFYING (8 min)
10:12 – 10:17 Elite 1 SUPERPOLE (5 min)
10:23 – 10:31 Elite 2 QUALIFYING (8 min)
10:35 – 10:40 Elite 2 SUPERPOLE (5 min)
13:30 – 14:10 Elite 1 RACE 1 ELITE 1 (25 LAPS – 63.00 Km)
17:30 – 18:10 Elite 2 RACE 1 ELITE 2 (25 LAPS – 63.00 Km)
Sunday, September 17
10:30 – 11:10 Elite 2 RACE 2 ELITE 2 (25 LAPS – 63.00 Km)
14:30 – 15:10 Elite 1 RACE 2 ELITE 1 (25 LAPS – 63.00 Km)
Photo Credits: NASCAR Whelen Euro Series / Stephane Azemard
Valencia / Brands Hatch / Venray / Hockenheim / Franciacorta / Zolder
Date – September 16-17
Type – Road Course
Turns – 13
ABOUT NASCAR WHELEN EURO SERIES
The NASCAR Whelen Euro Series was founded in 2008 and established the NASCAR official European Series in January 2012 thanks to a long-term partnership signed with NASCAR (National Association for Stock Car Auto Racing), Team FJ, a Motorsports company located in Blois, France, and Whelen Engineering as title sponsor of the Series.The season is made up of 24 races, equally split among ELITE 1 and ELITE 2 divisions, on the best European tracks. Euro NASCAR introduced a stunning innovation on July 7-8, 2012 by organizing the first ever NASCAR race on an oval track in Europe on a half-mile speedway built in the downtown of Tours (France). With four races in two days, these 400 HP V8 monsters provide pure racing action and thrilling bumper-to-bumper battles as well as a lot of family fun around the track! In the pure NASCAR tradition, race fans can get closer to the action than ever and feel the unique in Europe paddock atmosphere thanks to drivers, teams and cars always available for the spectators.The series attracts drivers from all over the world, all willing to fight on track for the win and take the first step towards becoming a NASCAR star in the U.S.